Psycho-Babble Medication Thread 73765

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Can anyone give reassurance re: Geodon and nausea?

Posted by grapebubblegum on August 6, 2001, at 9:53:25

I am really afraid of nausea; it sets off intractable panic attacks in me which seem intolerable. I took zoloft for a long time with no problem despite the warning that it can cause nausea. It did cause nausea at times but it was transitory (meaning about 30 seconds per day) and since the feeling passed, I could handle it easily with no trauma.

Now my doctor is thinking of trying Geodon. I have heard the same thing about possibility of nausea. If it is transitory and related to stomach acid (i.e., eating a few crackers with it will alleviate the nausea) I can handle it, but if it is more of a systemic nausea which persists, then I will be afraid to even try geodon for fear of being in psychic misery until it wears off. Can anyone shed some light on the mechanism of the purported nausea risk?

 

Re: Can anyone give reassurance re: Geodon and nausea? grapebubblegum

Posted by Cam W. on August 6, 2001, at 14:39:23

In reply to Can anyone give reassurance re: Geodon and nausea?, posted by grapebubblegum on August 6, 2001, at 9:53:25

GBG - The nausea from SSRIs is due to stimulation of the serotonin-3 (5-HT3) receptors in the gut, and possibly due to direct irritation of the tummy.

As for Geodon, I do not have the receptor binding profile in front of me (am at home - Canadian holiday, eh). I would suspect direct irritation of the stomach by the drug, but could be due to the blocking of dopamine-2 (D2) receptors.

Dopamine and serotonin control each others levels in the body (along with the help of many other neurotransmitters and neuromodulators), so when you block the D2 receptors with the Geodon, the serotonin levels "may" increase. This increase in serotonin "may" be stimulating the 5-HT3 receptors in the gut (Geodon blocks 5-HT2 receptors, but I am not sure to what extent it blocks 5-HT3 receptors).

If no one offers a better explanation before tomorrow, I will check my files at work and see if I can figure out the nausea mechanism. In either of the mechanisms that I have guessed at, bland, bulky foods (eg crackers) would minimize the discomfort.

I hope that this is of some help. - Cam

 

Re: Can anyone give reassurance re: Geodon and nausea?

Posted by grapebubblegum on August 6, 2001, at 17:39:03

In reply to Re: Can anyone give reassurance re: Geodon and nausea? grapebubblegum, posted by Cam W. on August 6, 2001, at 14:39:23

Thanks, Cam! I didn't expect an answer from anyone, least of all my old buddy. (Well, I like to think of it that way. ;o)

That sounds promising. I know that some other drugs can cause nausea and it's more of a central nervous system thing, like with narcotics. If I am correct, there; I don't know physiology from shinola, as much as I wish I did. Anyway, gut irritation seems like something that can be coped with. For instance, I noticed that zoloft produces a frequent "acid stomach" which I guess would be in keeping with your SSRI gut-irritation theory. Since I hate the taste of antacids, I just use a saltine as my remedy for that empty-acidy-stomach feeling and it does the trick.

Enjoy your Canadian holiday!

 

Re: Can anyone give reassurance re: Geodon and nausea? grapebubblegum

Posted by Sunnely on August 6, 2001, at 23:45:59

In reply to Can anyone give reassurance re: Geodon and nausea?, posted by grapebubblegum on August 6, 2001, at 9:53:25

Not sure exactly as to the mechanism of Geodon-induced nausea. I surmise it may have something to do with its reuptake inhibition of serotonin and norepinephrine, similar to some classes of antidepressants (example, Effexor). Serotonergic stimulation of certain serotonin receptors such as 5HT3 may lead to nausea. Certain 5HT3 antagonists such as ondansetron (Zofran) and granisetron (Kytril) are effective anti-nausea/emetics.

During clinical trials, more than 4,500 patients have been treated with Geodon, and over 900 have been treated for more than 6 months. (Since its introduction, March 2001 in U.S., approximately 100,000 scripts for Geodon have been written. No wonder Lilly [Zyprexa] is sleepless in Indy.) In short-term trials, very few patients (4%) discontinued because of treatment-emergent adverse effects. Nausea is one of the most common reported adverse effects: 10% with Geodon vs. 7% with placebo.

Peter J. Weiden, MD (NY), reported initial nausea occurring in about 20% of his outpatients when they were first switched to Geodon. Nausea tends to occur during the first 2 weeks of treatment and then to subside on its own. The nausea appears to be sensitive to dosing adjustments and responds to a lowering of the dose or giving Geodon with meals. (You should take Geodon with food, anyway. Food makes it work better.) In his experience, Dr. Weiden never had to discontinue Geodon because of nausea, although in several patients the dose had to be lowered.

Good Luck.

*****************************

> I am really afraid of nausea; it sets off intractable panic attacks in me which seem intolerable. I took zoloft for a long time with no problem despite the warning that it can cause nausea. It did cause nausea at times but it was transitory (meaning about 30 seconds per day) and since the feeling passed, I could handle it easily with no trauma.
>
> Now my doctor is thinking of trying Geodon. I have heard the same thing about possibility of nausea. If it is transitory and related to stomach acid (i.e., eating a few crackers with it will alleviate the nausea) I can handle it, but if it is more of a systemic nausea which persists, then I will be afraid to even try geodon for fear of being in psychic misery until it wears off. Can anyone shed some light on the mechanism of the purported nausea risk?

 

Re: Can anyone give reassurance re: Geodon and nausea?

Posted by anna on August 6, 2001, at 23:50:17

In reply to Re: Can anyone give reassurance re: Geodon and nausea?, posted by grapebubblegum on August 6, 2001, at 17:39:03

> Thanks, Cam! I didn't expect an answer from anyone, least of all my old buddy. (Well, I like to think of it that way. ;o)
>
> That sounds promising. I know that some other drugs can cause nausea and it's more of a central nervous system thing, like with narcotics. If I am correct, there; I don't know physiology from shinola, as much as I wish I did. Anyway, gut irritation seems like something that can be coped with. For instance, I noticed that zoloft produces a frequent "acid stomach" which I guess would be in keeping with your SSRI gut-irritation theory. Since I hate the taste of antacids, I just use a saltine as my remedy for that empty-acidy-stomach feeling and it does the trick.
>
> Enjoy your Canadian holiday!

Hello there, I cannot give you any good scientific data like Cam, but I am actually taking 80 mg of Geodon a day ( I am on my 2nd week ) and have not experienced any nausea. I have had a couple of bouts of very mild diarrhea, but not enough to interfere with my day. The only wierd side effect I have had is that in the daytime I have energy and at night it sedates me. I mean if I sit down I am asleep!! This is not a problem for me though, it is just strange. But I am hanging with it hoping to get good results. I am hoping to here more info about this drug. Good luck to you!!!
Anna


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.